Hail, Barton
- When
- June 1, 1:59 PM CST
- Where
- Barton County, 2 mi E of Ellinwood
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.467, -96.300
26 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 1, 1:14 PM CST, 45 minutes earlier.
TTAA00 KICT DDHHMM AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 214 PM CDT FRI JUN 1 2001 NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM. WITH WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO THE SOUTH WITH COLD FRONTAL PASSAGE. THE BEST INSTABILITY LOOKS TO RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700. RIGHT NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE. WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY. ANOTHER LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA BORDER SATURDAY NIGHT INTO SUNDAY. LATER ON SUNDAY...IT LOOKS AS THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE KANSAS/OKLAHOMA BORDER BY 6 PM. WITH GOOD SOUTHERLY FLOW SOUTH OF THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL. MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA. THIS SHOULD LAST INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN. THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL WARMING TREND. CHANCE FCSTID = 1 ICT 55 78 55 75 / 40 10 20 50 HUT 55 77 55 75 / 40 10 20 50 EWK 55 77 55 75 / 40 10 20 50 EQA 55 78 55 75 / 40 10 20 50 WLD 55 79 55 75 / 40 10 20 50 RSL 50 76 54 75 / 30 10 50 50 GBD 50 76 54 75 / 30 10 50 50 SLN 50 76 54 75 / 30 10 50 50 MPR 50 76 54 75 / 30 10 50 50 CFV 53 72 54 75 / 50 30 20 50 CNU 53 71 54 75 / 50 30 20 50 K88 53 70 54 75 / h50 30 20 50 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012014-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1114 AM CDT FRI JUN 1 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF MIDDAY A SURFACE TROUGH OR WIND-SHIFT EXTENDS FROM NEAR
MANHATTAN SOUTHWEST THROUGH HUTCHINSON TO NEAR GAGE OKLAHOMA. THE
ATMOSPHERE ACROSS MUCH OF THE REGION CONTINUES TO WARM AND MOISTEN
AND THIS PROCESS WILL CONTINUE THROUGH THE AFTERNOON. MEANWHILE...A
STRONG COLD FRONT IS MOVING SOUTH THROUGH NEBRASKA AND THIS FRONT
WILL REACH INTERSTATE 70 BY SUNDOWN.
THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BECOME MODERATELY
UNSTABLE THIS AFTERNOON. AFTER 3 PM...SURFACE TEMPERATURES WILL
RISE INTO THE LOWER TO MIDDLE 80S AND THIS ALONE WITH THE MOISTURE
PRESENT MAY BE ENOUGH TO TRIGGER THUNDERSTORM DEVELOPMENT. THE
GREATEST INSTABILITY AND STORM CHANCES WILL BE ALONG AND NORTHWEST
OF A WICHITA TO COTTONWOOD FALLS LINE AFTER 3 PM.
DUE TO THE STRONG CHANGE IN WIND SPEED AND DIRECTION FROM AROUND
5000 FEET UPWARD...ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SURFACE WIND DIRECTION
WILL ALSO NEED TO BE MONITORED CLOSELY SINCE ANY SOUTHERLY SURFACE
WINDS WILL ENHANCE THE TORNADO POTENTIAL...THEREFORE ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM ALONG AND NORTHWEST OF
A WICHITA TO COTTONWOOD FALLS LINE...AFTER 6 PM THE COLD FRONT
WILL SWEEP THROUGH THE AREA INCREASING THE COVERAGE OF STORMS SO
SPOTTER ACTIVATION ACROSS MUCH OF THE AREA LOOKS LIKELY TONIGHT.
COThe Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
26 hail, 4 thunderstorm wind. Local standard time, as filed.
Widepread tree damage.
KFDI Radio.
KSNW Channel 3.
Numerous trees downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247739, 5246018, 5246014, 5246012, 5246015, 5246019, 5247740, 5246020, 5246011, 5246017, 5246016, 5246010, 5246009, 5246021, 5247738, 5246000, 5246008, 5246013, 5246006, 5246007, 5246005, 5246022, 5245999, 5246002, 5246004, 5246003, 5246001, 5247737, 5247735, 5247736.